Washington, 2008

Wildfire in Washington, May 17 to 23, 2008

May 17 to 23, 2008 · NWS OTX · 1 event in 1 county or zone

The Wellpinit Complex Fire, centered 16 miles north of Davenport, was a human caused fire that burned 785 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Wellpinit Complex Fire, centered 16 miles north of Davenport, was a human caused fire that burned 785 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 9:26 PM PST, 2 hours 34 minutes earlier.

Area forecast discussion, May 16, 9:26 PM PST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1026 PM PDT FRI MAY 16 2008

.SYNOPSIS...
DRY AND INCREASINGLY WARM CONDITIONS WILL PREVAIL OVER THE INLAND
NORTHWEST THROUGH THE WEEKEND. NEAR RECORD HIGH TEMPERATURES AND
RIVER FLOODING ARE EXPECTED BY SATURDAY AS MOUNTAIN SNOW MELTS
OFF AT AN ACCELERATED RATE.

&&

.DISCUSSION...

IT HAS BEEN A BUSY EVENING MONITORING THE RIVERS...SORTING
THROUGH THE FORECAST HYDROGRAPHS...AND COMMUNICATING WITH LOCAL
EMERGENCY MANAGERS. THE AREAL FLOOD WATCH FOR SMALL STREAMS FOR
THE IDAHO PANHANDLE AND THE MOUNTAINS OF CENTRAL AND EASTERN
WASHINGTON HAS BEEN UPGRADED TO WARNINGS OR ADVISORIES. AREAL
FLOOD WARNINGS WERE POSTED FOR SHOSHONE AND KOOTENAI COUNTIES
AFTER COMMUNICATING WITH EMERGENCY MANAGERS. SANDBAGGING IS
UNDERWAY ON THE WOLF LODGE CREEK IN KOOTENAI COUNTY NEAR WOLF
CREEK LODGE ROAD. RISES ON THE UPPER COEUR DALENE RIVER NEAR
PRICHARD ALONG WITH OTHER SMALL STREAMS IN SHOSHONE COUNTY WERE
THE REASON FOR THE AREAL FLOOD WARNING FOR SHOSHONE COUNTY. FOR
THE REMAINING COUNTIES PREVIOUSLY UNDER THE AREAL FLOOD
WATCH...EMERGENCY MANAGERS REPORTED SOME RISES ON THE SMALL
STREAMS...BUT THE IMPACTS ARE MINOR AND WILL LIKELY CONTINUE TO BE
MINOR. THEREFORE A SMALL STREAM FLOOD ADVISORY WAS ISSUED FOR
THESE SMALLER STREAMS. QUITE A BIT OF THE SNOW AT THE MIDDLE
ELEVATIONS IN NORTHEAST WASHINGTON THROUGH THE OKANOGAN HIGHLANDS
HAS MELTED.

NUMEROUS FLOOD WATCHES WERE ISSUED THIS EVENING FOR FORECAST
POINTS ON A VARIETY OF RIVERS. THE LATE EVENING UPDATE FROM THE
RIVER FORECAST CENTER HAS TRENDED DOWN WITH THE FORECAST FOR THE
CLEARWATER RIVER AT SPALDING. IF THIS TREND CONTINUES...THE FLOOD
WATCH MAY BE CANCELLED. BUT FOR THE FORECASTS FOR THE COEUR
DALENE...ST JOE...MOYIE...WENATCHEE...AND ENTIAT ARE RUNNING
CLOSE TO FORECAST LEVELS THIS EVENING.

&&

.AVIATION...
AN UNSEASONABLY STRONG RIDGE OF HIGH PRESSURE WILL BRING
QUIET...BUT HOT WEATHER TO THE INLAND NORTHWEST THIS WEEKEND. VFR
CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 06Z SUNDAY.
/GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  89  58  83  53  76 /   0   0   0   0   0  10
COEUR DALENE  51  87  52  81  50  77 /   0   0   0   0   0  10
PULLMAN        54  87  53  81  49  76 /   0   0   0   0   0   0
LEWISTON       59  94  60  89  56  83 /   0   0   0   0   0   0
COLVILLE       51  94  51  87  48  80 /   0   0   0   0  10  10
SANDPOINT      47  84  50  80  47  75 /   0   0   0   0   0  10
KELLOGG        48  84  49  79  47  76 /   0   0   0   0   0   0
MOSES LAKE     57  96  59  88  54  86 /   0   0   0   0   0  10
WENATCHEE      60  95  64  86  59  84 /   0   0   0   0   0  10
OMAK           55  95  55  87  52  83 /   0   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF
THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS.
WA...FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF
THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
FOR DETAILS.

&&
Hazardous weather outlook, May 16, 4:26 AM PST, 19 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
526 AM PDT FRI MAY 16 2008

IDZ001>004-026-027-WAZ031>038-041>044-171230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
526 AM PDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Spokane Area

When
May 17, 12:00 AM PST to May 23, 5:00 PM PST
Where
Spokane Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116726.